Hair spray poisoning
Hair spray poisoning occurs when someone breathes in (inhales) hair spray or accidentally or intentionally sprays this substance down their throat or into their eyes.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Denatured alcohol
- Polyvinyl alcohol
- Propylene glycol
- Various hair sprays
- Blurred vision
- Breathing difficulty
- Burning pain in the throat
- Burns to the eye
- Coma (if extreme amounts are inhaled)
- Low blood pressure
Seek immediate medical help.
Immediately move the person to fresh air.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was inhaled
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Breathing support
- Medicines to treat an allergic reaction (diphenhydramine, epinephrine, or prednisone)
- Surgical removal of burned skin (skin debridement)
- Washing of the skin or eyes(irrigation)
If the poisoning is severe, you may be admitted to the hospital.
Hairspray is not very toxic. Most exposures do not result in serious poisonings. How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Caraccio TR, McFee RB. Cosmetics and toilet articles. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 100.
Review Date: 2/16/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.